Maine, 2007Damaging Winds in Maine, September 26, 2007
September 26, 2007 · NWS CAR · 4 events in 1 county or zone
a distance of 10 to 15 miles. The most extensive damage was reported near Castine where a microburst produced estimated wind gusts of 85 to 95 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm tracking across Hancock county during the evening hours produced a non-continuous swath of wind damage over a roughly two mile wide path from Castine to near Blue Hill...a distance of 10 to 15 miles. The most extensive damage was reported near Castine where a microburst produced estimated wind gusts of 85 to 95 mph. Other pockets of enhanced wind damage occurred along the path of the storm with wind gusts estimated at 70 to 75 mph. The winds caused extensive tree damage and some structural damage along the storm path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 26, 2:57 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 26, 2:57 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT WED SEP 26 2007
.SYNOPSIS...
A COLD FRONT PUSHING ACROSS THE AREA WILL STALL ALONG THE COAST
TONIGHT. THE FRONT WILL BEGIN TO PUSH BACK NORTH AS A WARM FRONT
ON THURSDAY AS LOW PRESSURE BEGINS MOVING UP THE COAST. THE LOW
WILL REACH THE GULF OF MAINE EARLY FRIDAY AND CONTINUE NORTHEAST
INTO THE MARITIMES FRIDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE WEST ON SATURDAY AND CREST OVER THE STATE ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN IS STILL THE POTENTIAL FOR CONVECTION THIS EVENING
MAINLY ACROSS CENTRAL AND DOWNEAST AREAS. THINGS HOWEVER APPEAR TO
BE WANING AS INSTABILITY AXIS HAS SHIFTED S TOWARDS GYX/S CWA.
THIS IS SHOWN NICELY ON THE LATEST RUC AND LAPS. KEPT ENHANCED
WORDING MAINLY ACROSS CNTL AND DOWNEAST AREAS THROUGH THE EVENING
AND THEN THINGS WIND DOWN AS COLD FRONT SWEEPS THROUGH.
LEANED CLOSE TO THE OPERATIONAL GFS W/THE EXCEPTION OF THE POPS AS
THE SREF WAS USED INITIALLY DUE TO ITS NICE ALIGNMENT PER LATEST
RADAR AND THEN LOADED THE GFS. THEREFORE HIGHEST POPS THIS EVENING
AND THEN POPS WIND DOWN TO BLO 15% AFT 02Z. FRONT LOOKS LIKE IT
WILL STALL OVER THE COASTAL WATERS AND THEN START TO LIFT N LATE
AS UPPER LVL S/WV MOVES NE KICKING SOME SCTD SHOWERS. DECISION
HERE WAS TO USE THE GFS POPS AND THEN ADJUSTMENT ON THE LOWER END
DUE TO LACK OF SIGNIFICANT MOISTURE TRANSPORT INITIALLY. LOOKS
LIKE DOWNEAST AND THE COAST COULD SEE LLVL CLDS AND FOG RETURN AFT
06Z W/WINDS AT ESE DIRECTION. THEREFORE...WENT W/AREAS OF FOG IN
THESE AREAS AND PATCHY FOG ACROSS THE N DUE TO SHOWER ACTIVITY EARLIER.
TEMPERATURES ARE A REFLECTION OF THE MOS GUIDE W/ADJUSTMENTS
SLIGHTLY UPWARD OVER THE DOWNEAST AND COAST KEEPING TEMPS IN THE
UPPER 50S AND LOWER 60S. FURTHER BACK TO THE N...TEMPS FALL BACK
TO UPPER 40S TO LOWER 50S. CLDS WILL MOVE BACK IN HALTING A
FURTHER DROP IN TEMPS OVER THE DOWNEAST AND COAST.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS IN FAIRLY GOOD AGREEMENT AT THE BEGINNING OF THE SHORT
TERM. FRONTAL BOUNDARY STALLS OVER DOWNEAST AND BEGINS TO MOVE
NORTH AS A WARM FRONT ACROSS THE AREA ON THURSDAY. FROM THURSDAY
NIGHT ONWARD MODELS BEGIN TO DIVERGE SLIGHTLY IN THEIR SOLUTIONS.
BOTH MODELS START OFF WITH A LOW OVER NORTHERN NEW YORK STATE AND
ALSO DEVELOP A LOW EAST OF THE MID ATLANTIC STATES. THE GFS SHOWS
GREATER DEVELOPMENT IN THE LOW OVER NEW YORK WHICH SLOWLY MOVES
ACROSS THE CWA FRIDAY KEEPING THE FRONTAL BOUNDARY STATIONARY
OVER NORTHERN MAINE AND THEREFORE HIGHER POPS IN THIS REGION. THE
NAM DEEPENS THE LOW IN THE EASTERN ATLANTIC AND MOVES IT SLOWLY
ALONG THE US COAST INTO OUR CWA ALSO ON FRIDAY. WITH AN INGEST OF
TROPICAL MOISTURE FOR THIS SYSTEM THE NAM PUTS MORE PRECIP OVER
THE DOWNEAST. SINCE THE GFS HAS BEEN MORE CONSISTENT WITH THIS
PERIOD AND HAS SUPPORT FROM BOTH THE GFS ENSEMBLE AND ECMWF HAVE
LEANED MORE TOWARD ITS SOLUTION. THEREFORE KEPT CATEGORICAL POPS
OVER THE NORTH TAPERING TO CHANCE POPS DOW EAST FOR THURSDAY NIGHT.
AS LOW PUSHES ACROSS THE AREA FRIDAY SHOWERS WILL BEGIN TO TAPER
OFF LATE FRIDAY NIGHT. SATURDAY LOOKS TO BE PARTLY SUNNY AND
BLUSTERY AS WINDS STRENGTHEN FROM THE NORTHWEST AS PRESSURE
GRADIENT TIGHTENS BETWEEN THE LOW OFF TO THE NORTHEAST AND THE
HIGH OVER THE GREAT LAKES.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE CRESTING OVER THE AREA WILL BRING A SUNNY DAY WITH
LIGHT WINDS ON SUNDAY WITH A CHILLY MORNING FOLLOWED BY A MILDER
AFTERNOON. WARMER AIR WILL THEN RETURN BEHIND THE HIGH ON
SOUTHWEST WINDS ON MONDAY INTO TUESDAY. A SMALL FAST MOVING SHORT-
WAVE SLIDING ACROSS THE NORTH TUESDAY MAY BRING SOME SHOWERS TO
NORTHERN AREAS. RIDGING WILL FOLLOW THE SHORTWAVE BRINGING A RETURN
OF MILD AND DRY CONDITIONS DURING THE MID AND LATE WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS TO BE VFR FOR THE START AND THEN LOOKING AT MVFR/IFR
MAINLY BGR TO BHB. FURTHER N TOWARD HUL...LOW CLDS COULD MOVE UP
TO THE SITE BY EARLY MORNING HOURS. KCAR AND KPQI SHOULD BE ABLE
TO HANG ONTO VFR W/A BRIEF MVFR IN THE VSBY DEPT EARLY THU MRNG.
LOOKS LIKE CONDITIONS FALL BACK TO IFR BGR/BHB WHILE NRN TAF SITES
WILL START FALLING BACK TO MVFR AFT 16Z OR SO.
EXPECT MAINLY MVFR TO IFR CONDITIONS FROM THURSDAY NIGHT THROUGH
FRIDAY AS RAIN PERSISTS ACROSS MOST OF THE AREA AS LOW OVER NY
STATE MOVES SLOWLY INTO THE AREA ON FRIDAY AND PUSHES TO THE
NORTHWEST FRIDAY NIGHT. CONDITIONS SHOULD THEN IMPROVE TO VFR LATE
FRIDAY NIGHT INTO SATURDAY.
VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH EARLY TO MID WEEK NEXT
WEEK AS RIDGING BUILDS INTO THE EAST. WATCH FOG GUSTY
WINDS/TURBULENCE TUESDAY AS SHORTWAVE SLIDES ACROSS THE NORTH.
&&
.MARINE...
NEAR TERM: HELD OFF ON SCA THIS EVENING. WINDS WILL BE AT 20 KTS
W/THE PLATFORMS POSSIBLY HITTING 25 KTS THIS EVENING. SEAS ATTM 4
FT AND WILL INC BUT KEPT THEM BLO 6 FT ACROSS THE BOARD. WOULD NOT
BE SURPRISED TO SEE SOME OF THE OUTER BOUYS HIT 6 FT BUT IT SHOULD
BE BRIEF. CARRIED GUSTS TO 25 KTS.
SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA OVER
THE WEEKEND INTO EARLY NEXT WEEK. HOWEVER WINDS MAY APPROACH
CLOSE TO SCA CRITERIA ON SATURDAY AS GRADIENT STRENGTHENS AFTER LOW
PASSES TO THE NORTHWEST.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...HEWITT
SHORT TERM...WEITLICH
LONG TERM...BLOOMER
AVIATION...HEWITT
MARINE...HEWITT/WEITLICH
Hazardous weather outlook, Sep 26, 11:55 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1255 PM EDT WED SEP 26 2007
ANZ050-MEZ001>006-010-011-015>017-029>032-271700-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1255 PM EDT WED SEP 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO EARLY
EVENING AS A COLD FRONT SLOWLY CROSSES THE REGION FROM THE
NORTHWEST. THE STORM PREDICTION CENTER HAS PLACED THE REGION IN A
SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO THE EVENING
HOURS. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN SEVERE
WEATHER THREAT BEING DAMGING WINDS. AREAS UNDER THE HIGHEST THREAT
WILL BE FROM HOULTON AND MILLINOCKET DOWN THROUGH GREENVILLE AND
BANGOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT
In the hours before
Special weather statement, Sep 26, 2:49 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT WED SEP 26 2007
MEZ002-262015-
NORTHEAST AROOSTOOK-
349 PM EDT WED SEP 26 2007
...A THUNDERSTORM WILL IMPACT AROOSTOOK COUNTY THROUGH 420 PM
EDT...
AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 7 MILES NORTHEAST OF PORTAGE...MOVING EAST AT
45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
PORTAGE...WASHBURN...WOODLAND...PERHAM...NEW
SWEDEN...CARIBOU...LORING...LIMESTONE AND FORT FAIRFIELD THROUGH 420
PM EDT. BRIEF HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 40 MPH CAN BE
EXPECTED AS THIS STORM MOVES THROUGH.
BLOOMER
Special weather statement, Sep 26, 4:01 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
501 PM EDT WED SEP 26 2007
MEZ001-002-004>006-262200-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-NORTHERN PISCATAQUIS-NORTHWEST
AROOSTOOK-SOUTHEAST AROOSTOOK-
501 PM EDT WED SEP 26 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK AND
PENOBSCOT COUNTIES...
AT 458 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER CLAYTON LAKE. THE STORM WAS MOVING EAST AT 50 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT INCLUDE...
CLAYTON LAKE... CHURCHILL DAM...
MOOSEHORN CROSSING... OXBOW...
MASARDIS...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
WEITLICHSpecial weather statement, Sep 26, 5:05 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
605 PM EDT WED SEP 26 2007
MEZ002-005-006-262330-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
605 PM EDT WED SEP 26 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...
AT 602 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES WEST OF OXBOW. THE STORM WAS MOVING EAST AT 45
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
OXBOW... MASARDIS... BRIDGEWATER...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
WEITLICHSpecial weather statement, Sep 26, 6:38 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
738 PM EDT WED SEP 26 2007
MEZ029-270045-
COASTAL HANCOCK-
738 PM EDT WED SEP 26 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...HANCOCK COUNTY...
AT 735 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND POSSIBLY SMALL HAIL 20 MILES WEST OF CASTINE. THE
STORM WAS MOVING EAST AT 40 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EDT INCLUDE...
CASTINE... BLUE HILL... BAR HARBOR...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
FITZSIMMONSThunderstorm Wind, Hancock
- When
- September 26, 7:04 PM EST
- Where
- Hancock County, Castine
- Measured
- 82 kt (94 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.380, -68.800
A microburst in the Castine area produced estimated wind gusts of 85 to 95 mph. Numerous large trees across the town were uprooted or snapped by the winds...with significant damage also reported to power lines and utility poles. Several structures and five vehicles were damaged when trees were toppled on to them. Many roads across the town were blocked for a time immediately after the storm due to the large number of fallen trees and power lines. On the campus of the Maine Maritime Academy several buildings sustained roof damage and broken windows...with damage also reported to bleachers at the football field. It was estimated that storm clean up across town could take several weeks.
Thunderstorm Wind, Hancock
- When
- September 26, 7:09 PM EST
- Where
- Hancock County, Brooksville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.350, -68.680
Numerous trees were uprooted or snapped by wind gusts estimated at between 70 and 80 mph...blocking some roads.
Thunderstorm Wind, Hancock
- When
- September 26, 7:15 PM EST
- Where
- Hancock County, 4 mi N of Sedgwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.358, -68.620
Numerous trees were uprooted or snapped at Sedgwick Ridge by wind gusts estimated at 60 mph...blocking some roads.
Thunderstorm Wind, Hancock
- When
- September 26, 7:15 PM EST
- Where
- Hancock County, Blue Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.420, -68.580
Numerous trees were uprooted or snapped by wind gusts estimated at up to 70 mph...blocking some roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 26, 2007$750,000 · 1 event
- Flash Flood and Hail in Texas, September 26, 2007$380,000 · 1.75 in hail · 6 events
- Damaging Winds in Pennsylvania, September 26, 2007$215,000 · 52 kt wind · 10 events
- Tornado and Hail in Pennsylvania, September 26, 2007$75,000 · EF1 · 7 events
- Hail and Damaging Winds in West Virginia, September 26, 2007$225,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, September 26, 20071 injured · $33,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in Ohio, September 26, 2007$60,000 · 1.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Maryland, September 26, 2007$50,000 · 50 kt wind · 2 events
- Damaging Winds in Kentucky, September 26, 2007$19,000 · 60 kt wind · 3 events
- Damaging Winds in Maine, September 26, 200750 kt wind · 13 events
- Tornado and Hail in New Mexico, September 26, 2007$15,000 · EF0 · 4 events
- Damaging Winds in Ohio, September 26, 2007$15,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59603, 59604, 59605, 59606.